n CME : Your SA Journal of CPD - Heparin and heparin-induced thrombocytopenia : main article
|Article Title||Heparin and heparin-induced thrombocytopenia : main article|
|© Publisher:||Health and Medical Publishing Group (HMPG)|
|Journal||CME : Your SA Journal of CPD|
|Publication Date||Jun 2007|
|Pages||268 - 270|
|Keyword(s)||Clinical presentation, Diagnosis, Heparin, Heparin-induced thrombocytopenia, Incidence, Management, Pathophysiology and Pharmacology|
- HIT is a common and serious immune mediated drug reaction.
- Any form of heparin may cause the reaction.
- The incidence is higher with UFH (~3%) than LMWH.
- Surgical patients are at highest risk, especially those who have had orthopaedic surgery.
- The platelet count typically falls by > 50% 5 - 10 days after first exposure to heparin. This occurs sooner in patients with previous heparin exposure.
- The heparin-induced antibody complex causes platelet activation, leading to thrombosis, usually venous.
- Half of those with HIT will develop associated thrombosis which has a high mortality rate.
- A clinical scoring system ('the 4 Ts') is useful to make the diagnosis.
- Appropriate management involves promptly ceasing heparin and instituting full-dose alternative anticoagulation.
- Warfarin should NOT be given in the acute setting as it may precipitate thrombosis, and platelet transfusions should be avoided.
Article metrics loading...